Topical corticosteroids withdrawal (sometimes called “topical steroid addiction” or “Red Skin Syndrome”) appears to be a clinical adverse effect that can occur when topical corticosteroids are inappropriately used or overused, then stopped. It can result from prolonged, frequent, and inappropriate use of moderate to high potency topical corticosteroids, especially on the face and genital area, but is not limited to these criteria. In reviewing the studies that were used for the systematic review, it is thought that adult women who blush easily are a population particularly at risk. Very few cases have been reported in children, but no large-scale studies have attempted to quantify the incidence. Thus, continued vigilance and adherence to a safe, long-term treatment plan developed in conjunction with your dermatology provider is advised.
It is important to use the correct amount of topical steroid for your eczema, as instructed by your healthcare professional. Topical steroids should be applied with clean hands so that the skin just glistens. It can sometimes be difficult to judge how much steroid to use and there are guidelines on the amount required to cover body areas that are affected by eczema. These are based on the Finger Tip Unit (FTU), and explained in detail in our fact sheet which you can download as a pdf from the related documents to the right of this page.